Alert archive / California / Beach Hazards Statements in 2022

Beach Hazards Statement 15, NWS San Diego, CA

August 26, 2022Orange County, San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Aug 26, 2022, 12:15 PM PDT for Orange County, San Diego County, California. It took effect at Aug 27, 2022, 6:00 AM PDT. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Aug 26, 2022, 12:15 PM PDT (19:15 UTC)
In effect from
Aug 27, 2022, 6:00 AM PDT
Expired
Aug 28, 2022, 5:00 PM PDT
In force
35 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

141 
WHUS46 KSGX 261915
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1215 PM PDT Fri Aug 26 2022

CAZ043-552-270500-
/O.NEW.KSGX.BH.S.0015.220827T1300Z-220829T0000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
1215 PM PDT Fri Aug 26 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH SUNDAY AFTERNOON...

* WHAT...Elevated surf of 3 to 6 feet with local sets to 7 feet
  along with high risk of dangerous rip currents.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...From Saturday morning through Sunday afternoon.

* IMPACTS...Elevated surf and strong rip and longshore currents
  will create dangerous swimming conditions.

* ADDITIONAL DETAILS...Highest surf will be along the more
  southerly facing beaches in Orange County and in San Diego
  County north of Carlsbad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Maxwell
6 follow-up statements
465 
WHUS46 KSGX 270432
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
932 PM PDT Fri Aug 26 2022

CAZ043-552-271315-
/O.CON.KSGX.BH.S.0015.220827T1300Z-220829T0000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
932 PM PDT Fri Aug 26 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM PDT
SATURDAY THROUGH SUNDAY AFTERNOON...

* WHAT...Surf of 3 to 6 feet with local sets to 7 feet with high 
  risk of dangerous rip currents.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...From Saturday morning through Sunday afternoon.

* IMPACTS...Elevated surf and strong rip and longshore currents 
  will create dangerous swimming conditions.

* ADDITIONAL DETAILS...Highest surf will be on south facing 
  beaches in Orange County and in San Diego County north of 
  Carlsbad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

12
494 
WHUS46 KSGX 271236
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
536 AM PDT Sat Aug 27 2022

CAZ043-552-272100-
/O.CON.KSGX.BH.S.0015.220827T1300Z-220829T0000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
536 AM PDT Sat Aug 27 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
AFTERNOON...

* WHAT...Surf of 3 to 6 feet with local sets to 7 feet with high 
  risk of dangerous rip currents.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through Sunday afternoon.

* IMPACTS...Elevated surf and strong rip and longshore currents
  will create dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

SS
799 
WHUS46 KSGX 272057
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
157 PM PDT Sat Aug 27 2022

CAZ043-552-280500-
/O.CON.KSGX.BH.S.0015.000000T0000Z-220829T0000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
157 PM PDT Sat Aug 27 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
AFTERNOON...

* WHAT...Surf of 3 to 6 feet with local sets to 7 feet with high 
  risk of dangerous rip currents.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through Sunday afternoon.

* IMPACTS...Elevated surf and strong rip and longshore currents 
  will create dangerous swimming conditions.

* ADDITIONAL DETAILS...Highest surf will be on south facing
  beaches in Orange County and in San Diego County north of
  Carlsbad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Maxwell
466 
WHUS46 KSGX 280435
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
935 PM PDT Sat Aug 27 2022

CAZ043-552-281315-
/O.CON.KSGX.BH.S.0015.000000T0000Z-220829T0000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
935 PM PDT Sat Aug 27 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
AFTERNOON...

* WHAT...Surf of 3 to 6 feet with local sets to 7 feet with high 
  risk of dangerous rip currents.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through Sunday afternoon.

* IMPACTS...Elevated surf and strong rip and longshore currents 
  will create dangerous swimming conditions.

* ADDITIONAL DETAILS...Highest surf will be on south facing 
  beaches in Orange County and in San Diego County north of 
  Carlsbad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
800 
WHUS46 KSGX 281254
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
554 AM PDT Sun Aug 28 2022

CAZ043-552-282100-
/O.CON.KSGX.BH.S.0015.000000T0000Z-220829T0000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
554 AM PDT Sun Aug 28 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* WHAT...Surf of 3 to 6 feet with a high risk of dangerous rip 
  currents.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through this afternoon.

* IMPACTS...Elevated surf and strong rip and longshore currents
  will create dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

SS
022 
WHUS46 KSGX 282041
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
141 PM PDT Sun Aug 28 2022

CAZ043-552-290000-
/O.CON.KSGX.BH.S.0015.000000T0000Z-220829T0000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
141 PM PDT Sun Aug 28 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* WHAT...Surf of 3 to 6 feet with a high risk of dangerous rip 
  currents.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through this afternoon.

* IMPACTS...Elevated surf and strong rip and longshore currents 
  will create dangerous swimming conditions.

* ADDITION DETAILS...Surf will gradually lower the rest of this
  afternoon. Highest surf will be in Orange County and far northern
  San Diego County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Maxwell

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Aug 26, 8:50 AM PDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 26, 8:50 AM PDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
850 AM PDT Fri Aug 26 2022

.SYNOPSIS...
Drier weather is expected with very few if any thunderstorms
today, and none expected for at least the next several days. It
will be a bit cooler this weekend as onshore flow and a coastal
eddy deepens the marine layer. A warming trend is expected next
week as strong high pressure aloft develops, with the peak of the
heat Wednesday and Thursday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Coastal low clouds have struggled to cover coastal areas uniformly
this morning. Skies should be mostly sunny even near the coast
most of the day. The drying and stabilizing trend in our monsoon
flow is underway. Flow from the southwest has brought in drier
air, but a layer of moisture remains, and surface heating may
produce a thunderstorm or two in our higher mountains this
afternoon. Don't count on it, though. The better chances exist
south of the border and farther east in the desert around Joshua
Tree. A low pressure trough, weak as it is this time of year,
seems to be sufficient to push out most of the monsoon moisture
this weekend, but not all of it. We can expect to see cumulus
clouds over the mountains each afternoon, but no precip.
Meanwhile, the trough and a weak coastal eddy will help expand
the coastal cloud deck during the nights and mornings. That will
bring cooler weather, especially west of the mountains, through
Monday. Coastal low clouds should get into parts of the inland
valleys, too. High pressure builds over the Southwest next week,
portending a warming trend starting Tuesday and hot weather
peaking Wednesday and Thursday. It looks like temps should get
into the 100s in the Inland Empire and high desert, and into the
110s in the lower desert. Will that heat come with humidity? There
are indications from guidance that some monsoon moisture could
make a return in the easterly flow underneath the strong Southwest
ridge. But most of that moisture seems to stay in Mexico. We may
avoid the worst of the humidity. And the chance of thunderstorms
returning is a tepid hint at best. Few ensemble members indicate
that. The high pressure and weaker onshore flow seems to eradicate
most if not all of the coastal clouds by Wednesday. The high
begins to break down late next week for a modest cooling trend.

&&

.AVIATION...
261600Z...Coast/Valleys...Areas of low clouds with bases 1000-1500
ft MSL will clear to the beaches by 17Z, though some beaches will
have intermittent BKN cigs through this afternoon. Vis will be
mostly unrestricted today. Low clouds will being to spread inland
between 00Z and 03Z, eventually reaching 30 miles inland by 12Z Sat.
Cloud bases will be 1200-1600 ft MSL with tops to 2000 ft MSL, along
with local terrain obscurations and local vis 1-3 miles in BR in the
valleys.

Mountains/Deserts...There is a slight chance of SHRA/TSRA over the
mountains 19Z-00Z. CB bases will be around 10000 feet MSL with tops
to 35000 feet MSL with local gusty surface winds.

&&

.MARINE...
No hazardous marine weather is expected through Tuesday.

&&

.BEACHES...
A south swell from 190 degrees of 3 feet/15-17 seconds will generate
elevated surf and a high rip current risk today through the weekend.
The highest surf will be on south-facing beaches, mainly in Orange
County and far northern San Diego County, where highest sets could
reach 7 feet Saturday and Sunday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...MM
AVIATION/MARINE/BEACHES...Maxwell

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:01 PM PDTSpecial Weather StatementSGXSan Diego44 min
Aug 25, 5:14 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego88 min
Aug 25, 8:17 PM PDTAreal Flood AdvisorySGXSan Bernardino119 min

Nearby

Beach Hazards Statements in California, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.